Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 19 of 19 Posts

·
Registered
Joined
·
19 Posts
Discussion Starter · #1 ·
I'm 26 and I just found out this week that I have IBS. Looking back, I probably had it for a few years now. It wasn't until a year ago when my IBS really started to act up. The past 5 years, I have always had bowel spasms and cramps on the first day or two of my period when I never used to. I thought it was just my hormones changing again. Not knowing about my IBS, I just went on birth control pills (1-2 weeks ago) because of my cramps and bowel spasms. I really didn't want to go on the pill to begin with. Can anyone tell me if the birth control pills help the cramps and bowel spasms during the period? I've been having bowel spasms every 2 weeks for the past year now. Is there anything I can do to reduce the cramps and D?
 

·
Registered
Joined
·
4,034 Posts
Its very difficult to say. I have been on the Pill for just over 6 months now and have noticed no help with my IBS at all, but it did cut down on cramps in the first 2 days of my period, which in turn stopped me being quite so sensitive to things in my tummy.SOmetimes it helps, sometimes not. You just have to try it and see.Good luck.
 

·
Registered
Joined
·
51 Posts
HI Ariel... No idea about the oral contraceptives, I have IBS-C. If you are interested in a pharmaceutical cure, you might want to read about Levsin (which also comes in a extended-release formula - Levsinex - and a sublingual formula - Levsin/SL).The Levsin often causes constipation, because it's a drying med. It might just help your diarrhea AND pain. It is an anti-spasmodic.Hope this helps!
 

·
Registered
Joined
·
15 Posts
Hey I've been on birth control for acouple years and I didn't think it affected my IBS but a few days ago I stopped taking it and my pains and D were really bad, and when i started up again today, I felt a little better.. could be just coincidence but I think they can help a bit.
 

·
Registered
Joined
·
368 Posts
I was on a few diff BC pills that all gave me bad D and cramps the first week or two of being on them. I went to my doctor who told me that Estrogen can be very irritating if you have IBS and I was put on a progesterone only BC pill called Micronor. I tolerated it very well and it actually improved all my D symptoms that I always got right before my period. The only bad part about it is I don't always get my period every month. My doctor said this is normal but its a little weird to me! Oh well, I hope this helps!
 

·
Registered
Joined
·
368 Posts
By the way, if you are getting alot of stmach cramps, you might want to check into an anti-spasmadic med such as Bentyl. I found that it really helped, but besides meds, I have found that peppermint tea really helps my spasms ALOT!
 

·
Registered
Joined
·
191 Posts
an alternative for the peppermint tea is altoids (yeah... the breath mints... heh) both the peppermint and cinnamon ones have peppermint oil in them, and yes i've found they do help alleviate the abdominal cramps. (and freshen breath too!)
 

·
Registered
Joined
·
3 Posts
I have been diagnosed with IBS for over a year now, and been on the pill for a little over two. I went off of the pill for 2 months, and I seemed to have more problems with cramps, and my IBS. So I think the pill may help for some people.Good Luck!
 

·
Registered
Joined
·
19 Posts
Discussion Starter · #10 ·
I haven't taken anything besides Immodium to help me with the D. I will look into Levsin and Bentyl and see if it helps. So far, the BC pill hasn't helped my cramps while on my period. It actually seems to have gotten worse. Usually, I have cramps and D the first day or two of my period. This time, there was a constant uneasy feeling the first three days. It was horrible. However, it's still my first month on the pill so I'm hoping it will get better next month. Thanks for all your input! I really appreciate it!
 

·
Registered
Joined
·
99 Posts
I was told by my OB/GYN that my spasms and D on the first day of Aunt Flow's visist were due to my endometriosis. I just recently developed IBS symptoms, and I don't believe that the two are related. But that is just from personal experience.
 

·
Registered
Joined
·
132 Posts
Actually you Endometriosis can cause IBS like symptoms. I have just developed what we are tentatvily refering to as IBS, but have been on BCP for 10 years almost. I do not know if they help with IBS or not, but I have read that if you have Endo and take the pill it can help. I think a lot of women may have that, not actual IBS.Just my thoughts thoughSara
 

·
Registered
Joined
·
6 Posts
I was on the pill for 2 years and just recently stopped taking it. Everytime I took it I got really bloated and had lotsa G. It did take away the bad cramps I had when I got my period. Now that I am off the pill the terrible cramos are back. I also get really bad D whenever I have my period no matter what I eat.
 

·
Registered
Joined
·
53 Posts
I have also just been diagnosed with IBS and started BC pills all in the last month. I was a little concerned that the birth control pills were causing my terrible cramps and D. I talked to my doc and she said to give the BC pills a couple of months before you decide whether they make you feel good or bad. Hopefully the make me start feeling better.
 

·
Registered
Joined
·
31 Posts
You could try depo provera..its the jab you have every three months and stops your periods almost completely or completely in most women...so if your pains are related to periods that is an option...but there negative points to it it takes a while for most women to settle down with the hormone ie irregular bleeding and prolonged bleeding.Also to say if the pains are related to your periods make sure you get checked out for endometriosis alot of sufferers of this are often diagnosed as having IBS but like IBS some doctors no little about endometriosis..just a suggestion!!Hope you feel better soonDaniXXX
 

·
Registered
Joined
·
4 Posts
You can try depa prova, but I would look into it first. I tried it and about 2 weeks in I had a terrible time! My legs started cramping, and I was so depressed (one of the side effects). They were Birth control in more than one way, I was so unhappy that I did not want to be touched. My doc said that they would all go away, but I finally got off after a year. If you don't experience any side affects this would be great b/c it is soooo convient!
 
G

·
I am on Depo and I love it. I have no side effects(I lied I gained weight) but other than that I don't have really bad pains around my period anymore because I do not have my period anymore. I have been on Depo for 2 years. I went off of it for 4 months and the first period once you get off of Depo is really heavy but then they were normal. I don't know how anybody else did?
 
G

·
i went on alesse last christmas mainly because i had super bad cramps and intestinal/bowel spasms. the docs thought i may have endometriosis and recommended i go on BC. i can categorically say that it's helped. i used to take so much advil, but now some months i don't take any. definately helped with the spasms too, but that could be due to helping with the endo. what i was told is that the bowel spasms are from progesterone that is released when you start your period (possibly why pills with progesterone are worse?), and that if you have endo around or in your intestines, it realeases way more into your intestines making for really nasty spasms/cramping. even though the first few months were a little rocky, i've been getting progressively better as time goes on, and honestly, it's been a big difference. so i'd say stick with it for a while!good luck,midge.
 
1 - 19 of 19 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top